Treatment for toxic epidermal necrolysis
Toxic epidermal necrolysis (TENs) condition is a rare, life-threatening condition, usually induced by a reaction to a medication. TENs can affect many parts of the body, but most severely affects the mucous membranes.
The severe presentation of TENs is often preceded by one to two weeks of fever and symptoms that mimic an upper respiratory infection. A rash follows over large and varied parts of the body and is usually warm and appears red.
The body’s reaction to a medication results in extra fluid in the deep part of the skin, causing separation of the skin layers, and shedding (sloughing). The mucous membranes become blistered and eroded.
Treatment: This is a medical emergency that requires hospitalization in a hospital that specializes in the treatment of burns and surgery by a highly qualified and experienced surgeon. Surgical intervention may be necessary.
Meet our physiciansElizabeth L. Dale, M.D.
Petra Warner, M.D., FACS